Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Lubbock, TX

May 13, 20164 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 7:59 PM CDT for 4 counties in Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 7:59 PM CDT (00:59 UTC)
Expired
May 13, 2016, 9:00 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cottle County, TX, Dickens County, TX, King County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:10 PM CDTTSTM WND DMG14 W Guthrie, TXDOWNED TREES BLOCKED PORTION OF HIGHWAY 82. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KLUB 140059
SVRLUB
TXC101-125-269-345-140200-
/O.NEW.KLUB.SV.W.0087.160514T0059Z-160514T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
759 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOTLEY COUNTY IN NORTHWESTERN TEXAS...
  COTTLE COUNTY IN NORTHWESTERN TEXAS...
  KING COUNTY IN NORTHWESTERN TEXAS...
  DICKENS COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 900 PM CDT

* AT 758 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR MATADOR...TO DELWIN TO NEAR SWEARINGEN...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO TREES...MOBILE HOMES...ROOFS AND
           OUTBUILDINGS. MINOR HAIL DAMAGE IS ALSO LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  SPUR...PADUCAH...MATADOR...DICKENS...GUTHRIE AND MCADOO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3340 10104 3421 10104 3417 10052 3425 10005
      3384 10005 3383 10000 3340 9999
TIME...MOT...LOC 0058Z 325DEG 24KT 3399 10084 3391 10044 3418 10020 

HAIL...1.00IN
WIND...70MPH
 
$$

MCZ
1 follow-up statement
243 
WWUS54 KLUB 140132
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT FRI MAY 13 2016

TXC101-125-269-345-140200-
/O.CON.KLUB.SV.W.0087.000000T0000Z-160514T0200Z/
MOTLEY TX-COTTLE TX-KING TX-DICKENS TX-
832 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN MOTLEY...SOUTHERN COTTLE...KING AND DICKENS COUNTIES...

AT 830 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROARING SPRINGS...TO DUMONT...AND NEAR
HACKBERRY. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH.

EARLIER...THESE STORMS PRODUCED CONSIDERABLE TREE DAMAGE 8 MILES
NORTH OF PADUCAH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY
         TO MOBILE HOMES...ROOFS AND OUTBUILDINGS. MINOR HAIL DAMAGE
         IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SPUR...DICKENS...GUTHRIE...MCADOO...DUMONT AND GROW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND
MAY LEAD TO FLASH FLOODING.

&&

LAT...LON 3340 10104 3398 10104 3390 10051 3407 10005
      3384 10005 3383 10000 3340 9999
TIME...MOT...LOC 0130Z 337DEG 25KT 3385 10095 3375 10062 3395 10006 

HAIL...1.00IN
WIND...70MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:22 PM CDT, 37 minutes earlier.

Area forecast discussion, May 13, 7:22 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
722 PM CDT FRI MAY 13 2016

.AVIATION...
Convection will impact KPVW and KLBB during the first hour and
KCDS during the first few hours of the forecast. KCDS may fall
into the IFR category for visibility during heavy rainfall
associated with the convection. Otherwise, VFR or brief MVFR
conditions will prevail during the first period.

A cold front will steadily move south across the region primarily
during the second period with a significant windshift and
developing IFR ceilings following the frontal passage. Some SHRA
are possible Saturday on the caprock which would impact the KPVW
and KLBB terminals. JH
&&

.PREV DISCUSSION... /issued 254 PM CDT FRI MAY 13 2016/

SHORT TERM...
Surface trough at 19Z extended from northwest of Gage, OK southwest
to Tucumcari, NM with a broad Cu field to its southeast. The moist
axis is poised north-to-south in the Rolling Plains where dewpoints
continue to rise each hour, however farther west the earlier upper
50 Tds have since mixed out by 4-8 degrees. This deeper mixing is
occurring within a low-level thermal ridge from Andrews northeast
Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather
stout cap from 760-720mb which may not budge anytime soon given
slightly warmer temps upstream in southeast NM. Gradual deepening of
the mixing layer could compromise this cap in a few spots by late
afternoon, but confidence is much higher in storms developing over
the central and eastern TX Panhandle ahead of a subtle impulse noted
on water vapor imagery. As this impulse reaches the intersection of
the low level moist and thermal axes near AMA, storms should easily
develop and spread slowly south-southeast into our northeastern
counties. Decent 0-6km bulk shear of 30 knots, straight line
hodographs and MLCAPEs of 1500 J/kg should allow for some occasional
supercell modes before outflows consolidate and breed more
multicellular activity through the evening. POPs late this afternoon
continue to favor our far northeast counties until expanding through
the Rolling Plains tonight. With such weak forcing, some of the high
resolution CAMs are showing obvious signs of struggling, although
the 12Z TTU-WRF has what looks to be the most realistic scenario for
storm coverage and evolution through this evening.

Cold front currently racing south through southwest KS should reach
our northern zones near midnight before exiting the southwest South
Plains before daybreak. How well additional storm development occurs
along and behind this front is very unclear. A 40 knot southwest LLJ
may help focus another conglomerate of storms after midnight mainly
off the Caprock as favored by the 18z WPC QPF. Thereafter, stable
surface ridging and unseasonably cool air will drain throughout the
region from NE-SW. Moisture will still reside along the elevated
front, so this weak ascent through saturation could keep showers and
some thunder through mid-morning Saturday before this layer dries
out too much leaving just a shallow stratus layer below. High temps
were cooled off an additional 1-3 degrees as stratus and upslope
winds team together and make for a crisp and cool May day.

LONG TERM...
Wow, mixed case with punctuation!  Saturday evening will bring with
it a flattening ridge to our west as next storm system tracks
southeastward from the Pacific Northwest.  This system looks to be
quite slow to eject across the Southern Plains with good agreement
amongst the global models showing overhead passage of the trough
axis next Thursday evening.

Back door cold front should largely be through the area by Saturday
evening with best isentropic ascent to the west and south of the
forecast area initially but conditions should be increasingly
favorable during the overnight hours and strong ascent overspreads
the region.  In fact, favorable ascent looks to persist on into
Monday morning.  As southwesterly flow aloft returns, the dryline
will sweep eastward on Monday likely shunting all convection east of
the area. The next cold front is anticipated on Wednesday. Once
again, the GFS is depicting convection along a fast moving cold
front. This is a scenario that is rarely seen here in West Texas.
however, what is possible is potential for postfrontal isentropic
precipitation. Given the NWP wet bias as of late, there is some
skepticism to say the least.
&&

.LUB Watches/Warnings/Advisories...
None.
&&

02
Hazardous weather outlook, May 13, 11:34 AM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 13 2016

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE
NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON.
THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD
EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65
MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

In the hours before

Local storm report, May 13, 7:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             8 SW ESTELLINE          34.47N 100.54W
05/13/2016  E1.75 INCH       HALL               TX   PUBLIC

            HAIL RANGED FROM MARBLE TO GOLFBALL SIZE.

&&

EVENT NUMBER LUB1600127

SCOBB
Special weather statement, May 13, 7:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CDT FRI MAY 13 2016

TXZ041-042-140045-
GARZA TX-LYNN TX-
723 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND LYNN COUNTIES UNTIL 745
PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAHOKA.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
POST...TAHOKA...LAKE ALAN HENRY...O'DONNELL...SOUTHLAND...JUSTICEBURG...
GRASSLAND...WILSON AND NEW HOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3327 10200 3340 10180 3340 10104 3323 10104
      3297 10109 3296 10195
TIME...MOT...LOC 0022Z 315DEG 30KT 3312 10166
Local storm report, May 13, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
728 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     3 NNE TAHOKA            33.21N 101.78W
05/13/2016  M65 MPH          LYNN               TX   MESONET

            REPORTED BY WEST TEXAS MESONET. SEVERE WINDS FROM
            711-715 PM WITH PEAK GUST 65 MPH.

&&

EVENT NUMBER LUB1600128

SCOBB
Local storm report, May 13, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
737 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             3 S TELL                34.34N 100.39W
05/13/2016  E0.88 INCH       CHILDRESS          TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1600130

SCOBB
Local storm report, May 13, 7:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NORTHFIELD              34.29N 100.60W
05/13/2016  E0.50 INCH       MOTLEY             TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1600130

MCONDER
Special weather statement, May 13, 7:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
745 PM CDT FRI MAY 13 2016

TXZ041-042-140115-
GARZA TX-LYNN TX-
745 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND LYNN COUNTIES UNTIL 815
PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS  FROM NEAR NEW MOORE TO NEAR POST. THESE STORMS
ARE MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND STRONG WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POST...TAHOKA...LAKE ALAN HENRY...O'DONNELL...NEW MOORE...JUSTICEBURG AND
GRASSLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3317 10204 3330 10158 3340 10104 3297 10104
      3296 10208
TIME...MOT...LOC 0044Z 324DEG 25KT 3304 10162

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:14 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley46 min
May 13, 7:23 PM CDTSpecial Weather StatementLUBGarza, Lynn22 min
May 13, 7:45 PM CDTSpecial Weather StatementLUBGarza, Lynn30 min
May 13, 8:18 PM CDTSpecial Weather StatementLUBGarza27 min
May 13, 8:59 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall46 min
May 13, 9:57 PM CDTSpecial Weather StatementLUBStonewall33 min
May 14, 12:47 AM CDTAreal Flood AdvisoryLUBGarza, Lynn3 hr
May 14, 2:02 AM CDTAreal Flood AdvisoryLUBHale, Lubbock, Lynn3 hr
May 14, 2:58 AM CDTAreal Flood AdvisoryLUBHale, Lamb3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.